Many marijuana users continue to insist that…Read More
Is DXM Dangerous?
Dextromethorphan, or DXM for short, is an ingredient used within cough suppression medication that can be purchased over the counter, without a prescription. Unfortunately, some individuals have chosen to abuse this medication, using it in a manner that was not intended by the firms that manufacture it.
How DXM Is Abused
Those who abuse Dextromethorphan will take it in dosages which are ten times higher than the standard dose which are recommended by doctors. Doing so will result in a high which has been compared to Ketamine. It increases the levels of dopamine within the brain that result in pleasurable sensations. Many have described it as euphoria like state full of hallucinations. The intoxication will last from six to eight hours. It can be ingested orally, in the form of a pill, syrup or capsule. Some choose to snort or inject it instead. It is also possible to purchase Dextromethorphan in powder form over the internet. It isn’t unusual for users to combine it with ecstasy or marijuana.
What is of great concern to authorities is that this substance is readily available in pharmacies, grocery stores and online. While Dextromethorphan is perfectly safe when taken as directed, when consumed in high doses or mixed with other drugs the result can be serious injury or death.
Origins of Dextromethorphan
This substance was first approved in 1956, and at its inception was primarily used to suppress cough. Abuse of medications containing this ingredient was first noticed during the 1960s, resulting in the removal of some products from the market. Usage begins spiking again during the 1990s, primarily among teenagers who prized the substance due to its low cost and wide availability. Most teenagers at the time could get products containing Dextromethorphan from their medicine cabinet.
Dangers of Dextromethorphan Abuse
Aside from the fact that those who abuse this substance can become addicted, there are many other hazards associated with it. Users will experience elevated blood pressure and possible damage to their liver as a result of acetaminophen toxicity. The cardiovascular system may be damaged due to chlorpheniramine. The most dangerous thing someone can do is combine Dextromethorphan with other medications or alcohol. This can lead to rapid overdose and death.
Signs that someone is abusing or has overdosed on this substance include vomiting, confusion or nausea. Users may also report a rapid heartbeat as well as pain in their stomach. Dextromethorphan abuse can also result in sweating and hot flashes, as well as dizziness and stupor. Users may become paranoid and their response times will be delayed, putting them at risk of causing accidents particularly if they are behind the wheel of a vehicle.
Speech may be slurred and their overall mental state may be significantly altered. Those who have abused this substance have also reported both seizures as well as hallucinations which are visual and audible in nature. The best way to prevent abuse is for parents and guardians to avoid purchasing or storing medicines which list Dextromethorphan as an ingredient.
Crack is a debilitating substance that has…Read More
When a drug addict finally decides to…Read More